Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jul 23, 2016, 9:29 PM HST for Hawaii County, Hawaii. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2016, 9:29 PM HST (07:29 UTC)
- Expired
- Jul 24, 2016, 6:30 AM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 24 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 11:00 PM HST | FLASH FLOOD | 4 Ne Naalehu, HI | CIVIL DEFENSE REPORTED HIGHWAY 11 CLOSED AT MILE MARKER 59 NEAR KAWA FLATS DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
084
WGHW50 PHFO 240729
FFWHFO
HIC001-241030-
/O.NEW.PHFO.FF.W.0010.160724T0729Z-160724T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
929 PM HST SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 1230 AM HST
* AT 923 PM HST...RADAR SHOWED A LARGE BAND OF HEAVY RAIN MOVING
ONSHORE INTO THE KAU DISTRICT OF THE BIG ISLAND...FROM EAST OF
VOLCANO TO SOUTH POINT. THE HEAVY RAIN WILL CONTINUE MOVING SLOWLY
TO THE NORTHWEST INTO UPSLOPE AREAS...WITH RAINFALL RATES OF 2 TO
3 INCHES PER HOUR LIKELY. THE GROUND IS ALREADY SATURATED IN THIS
AREA FROM EARLIER HEAVY RAINS. EXCESSIVE RUNOFF IS LIKELY...AND
HIGHWAY 11 AT KAWA FLATS MAY BE VULNERABLE TO CLOSURE DUE TO
FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HAWAIIAN PARADISE PARK...NAALEHU...HAWAIIAN OCEAN VIEW...PAHOA...
PAHALA...GLENWOOD...HAWAIIAN ACRES AND KAWA FLATS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 AM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF HAWAII IN
HAWAII COUNTY.
LAT...LON 1897 15572 1903 15588 1909 15591 1963 15545
1957 15490 1953 15481 1948 15482 1934 15499
1927 15516 1927 15529 1921 15536 1913 15551
1899 15559 1891 15568
$$
JACOBSON3 follow-up statements
488
WGHW50 PHFO 241024
FFWHFO
HIC001-241330-
/O.EXT.PHFO.FF.W.0010.000000T0000Z-160724T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1224 AM HST SUN JUL 24 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 330 AM HST
* AT 1219 AM HST...RADAR INDICATED MODERATE TO HEAVY RAIN CONTINUING
ACROSS THE KAU DISTRICT AND SOUTH POINT AREA OF THE BIG ISLAND.
HAWAII COUNTY CIVIL DEFENSE REPORTS THAT HIGHWAY 11 IS CLOSED AT
MILE MARKER 59 NEAR KAWA FLATS DUE TO FLOODING...WITH SOME WATER
ALSO REPORTED ON THE ROAD AT MILE MARKER 69. RAINFALL RATES OF 1
TO 2 INCHES PER HOUR ARE LIKELY TO CONTINUE ACROSS THE WARNING
AREA DURING THE NEXT FEW HOURS...WHICH WILL FURTHER AGGRAVATE
ONGOING FLOODING CONDITIONS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HAWAIIAN PARADISE PARK...NAALEHU...HAWAIIAN OCEAN VIEW...PAHOA...
PAHALA...GLENWOOD...HAWAIIAN ACRES AND KAWA FLATS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 330 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 1897 15572 1903 15588 1909 15591 1963 15545
1957 15490 1953 15481 1948 15482 1934 15499
1927 15516 1927 15529 1921 15536 1913 15551
1899 15559 1891 15568
$$
JACOBSON083
WGHW50 PHFO 241303
FFWHFO
HIC001-241630-
/O.EXT.PHFO.FF.W.0010.000000T0000Z-160724T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
303 AM HST SUN JUL 24 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 630 AM HST
* AT 303 AM HST...RADAR INDICATED MODERATE TO HEAVY RAIN CONTINUING
ACROSS THE KAU DISTRICT AND SOUTH POINT AREA OF THE BIG ISLAND.
HAWAII COUNTY CIVIL DEFENSE REPORTS THAT HIGHWAY 11 REMAINS CLOSED
AT MILE MARKER 59 NEAR KAWA FLATS DUE TO FLOODING. A STREAM GAUGE
ON PAAUAU GULCH HAS RECENTLY RECORDED A SHARP RISE IN WATER
LEVEL...AND FLASH FLOODING IS LIKELY OCCURRING IN THE PAHALA...
WOOD VALLEY AND KAPAPALA AREAS. RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR ARE LIKELY TO CONTINUE ACROSS THE WARNING AREA DURING THE
NEXT FEW HOURS...WHICH WILL FURTHER AGGRAVATE ONGOING FLOODING
CONDITIONS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HAWAIIAN PARADISE PARK...NAALEHU...HAWAIIAN OCEAN VIEW...PAHOA...
PAHALA...GLENWOOD...HAWAIIAN ACRES AND KAWA FLATS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 630 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 1897 15572 1903 15588 1909 15591 1963 15545
1957 15490 1953 15481 1948 15482 1934 15499
1927 15516 1927 15529 1921 15536 1913 15551
1899 15559 1891 15568
$$
JACOBSON295
WGHW70 PHFO 241628
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
628 AM HST SUN JUL 24 2016
HIC001-241635-
/O.EXP.PHFO.FF.W.0010.000000T0000Z-160724T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
628 AM HST SUN JUL 24 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 630 AM HST...
FLOOD WATERS HAVE RECEDED AND BIG ISLAND CIVIL DEFENSE REPORTS THE
HIGHWAY HAS BEEN REOPENED AT KAWA FLATS. FLOOD WATERS ARE NO LONGER
EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY.
LAT...LON 1897 15572 1903 15588 1909 15591 1963 15545
1957 15490 1953 15481 1948 15482 1934 15499
1927 15516 1927 15529 1921 15536 1913 15551
1899 15559 1891 15568
$$
TANABEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:38 PM HST, 51 minutes earlier.
Area forecast discussion, Jul 23, 8:38 PM HST, 51 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 838 PM HST SAT JUL 23 2016 .SYNOPSIS... Tropical Storm Darby will bring stormy weather at times during the rest of this weekend as it tracks northwest over the leeward waters and passes near the smaller islands. More settled weather will return on Monday as Darby departs, leaving us in very warm and humid southeast flow. Much more pleasant trade wind weather is expected to return beginning Tuesday and continuing for the second half of the week, as high pressure strengthens far northeast of the islands. && .DISCUSSION... Tropical Storm Darby has emerged back over water to the west of the Big Island this evening, as per the 8 PM HST advisory from the Central Pacific Hurricane Center. Maximum sustained winds remain near 40 mph, and the cyclone is moving to the west at 11 mph. Recent mesonet reports show the strongest wind gusts currently occurring over the smaller islands from Oahu to Maui, in areas where the north/northeast flow around Darby is locally accelerated by the terrain. The Oahu Forest NWR site high in the Koolau Range just reported a gust to 56 mph, while several sites across Maui County are gusting in the 40-50 mph range. Winds on the Big Island have generally turned to the south in response to the center of Darby moving offshore, with Kona Airport recently reporting southerly wind gusts to 35 mph. Satellite and radar data show the bulk of the associated deep convection lurking offshore to the south of the Big Island. Areas of moderate rain have been moving into the Kau coast, with only scattered light showers elsewhere around the state at the moment. Overnight and Sunday, Darby is forecast to track to the west- northwest and northwest over the leeward waters to the south of Maui County and Oahu. This westward movement should drag the moist feed of deep tropical moisture located east of the center of Darby over Maui County late tonight and over Oahu as well on Sunday. It is impossible to predict the exact evolution of deep convection within Darby's circulation during the next 24 hours, but the potential certainly is there for heavy downpours along with isolated thunderstorms. The existing flash flood watch remains in effect for the Big Island and Maui County through Sunday afternoon, and for Oahu through Sunday night. Winds will continue to be a secondary threat, but there will continue to be localized areas of strong winds or gusts in areas of strong downsloping and acceleration through gaps, as well as with any deep convective bursts that develop. Not all locations will see tropical-storm-force winds, but there will likely be at least some pockets of wind damage associated with Darby. Once Darby passes, expect muggy southeasterly flow with scattered showers on Monday. Thereafter, warm but gradually less humid trade wind weather should return beginning Tuesday as Darby moves farther away from the state and high pressure builds far to the northeast. Pleasant and fairly dry trade wind weather should prevail from Wednesday through the remainder of the week. && .AVIATION... Darby has moved just west of the Big Island this evening. TC SIGMET Whiskey series covers all of the Big Island, covering the potential for severe turbulence and icing with deep convection. AIRMET SIERRA for IFR conditions remains posted for the the eastern half of the Big Island, while another AIRMET SIERRA for mountain obscuration above 2000 feet covers the western half. These AIRMETS will likely remain in effect through the night. Elsewhere, AIRMET SIERRA for mountain obscuration remains in effect for Maui, Molokai, Oahu, and Kauai tonight. Prevailing MVFR is still expected for most areas tonight. Conditions may deteriorate later tonight as Darby is expected to pass south of Maui County. Expect windward Oahu to remain engulfed in MVFR conditions tonight along with the chance for more prolonged periods of IFR. Expect PHNL and PHJR terminals to see passing showers through the night. AIRMET TANGO remains posted for low level turbulence over and immediately south through west of the mountains and for strong surface winds associated with Tropical Storm Darby over the Big Island, and may have to be expanded to include Maui tonight. && .MARINE... A tropical storm warning remains in effect for all Hawaiian coastal waters. Winds and seas are going to continue to be hazardous in the vicinity of Darby for the rest of the weekend. The seas will be highest over windward waters where the upstream fetch was much longer, but should gradually be declining by Sunday over the Big Island waters. The seas will be climbing near the smaller islands as Darby starts tracking northwest, though the island terrain will block the highest seas from reaching shadowed leeward waters. The high surf headlines for east facing shores have been extended through Sunday. There will also be pockets of intense rainfall, very low visibilities, and embedded thunderstorms with frequent cloud-to-surface lightning associated with Darby this weekend as it continues toward the west-northwest. && .HFO WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for all Hawaii islands. Tropical Storm Warning for all Hawaiian waters. Flash Flood Watch through late Sunday night for Oahu. Flash Flood Watch through Sunday afternoon for Molokai-Lanai- Kahoolawe-Maui-Big Island. High Surf Warning until 6 PM HST Sunday for east facing shores of Maui and the Big Island. High Surf Advisory until 6 PM HST Sunday for east facing shores of Molokai Oahu and Kauai. && DISCUSSION/MARINE...Jacobson AVIATION...Powell
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:09 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Jul 23, 7:58 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jul 24, 3:12 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jul 24, 9:23 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jul 24, 9:35 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.